Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Houston/Galveston, TX

February 24, 2005Fort Bend County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Feb 24, 2005, 7:12 AM CST for Fort Bend County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 7:12 AM CST (13:12 UTC)
Expired
Feb 24, 2005, 9:15 AM CST
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 75 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 241313
FFWHGX
TXC157-241515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
712 AM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORT BEND COUNTY IN SOUTHEAST TEXAS

* UNTIL 915 AM CST

* AT 706 AM CST...THE PUBLIC REPORTED SIGNIFICANT FLOODING FROM A   
THUNDERSTORM NEAR PECAN GROVE. RADAR ESTIMATES INDICATE 3 TO 4 
INCHES OF RAIN HAS FALLEN NEAR PECAN GROVE BETWEEN 530 AND 700 AM. 
ANOTHER INCH OR SO IS POSSIBLE BY 8 AM.

* FLOODING IS EXPECTED IN OR NEAR...
 FULSHEAR...MISSION BEND AND TOWN WEST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2967 9594 2955 9579 2965 9561 2977 9582

$$
1 follow-up statement
000 
WGUS74 KHGX 241518
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
917 AM CST THU FEB 24 2005

TXC157-241527-
FORT BEND-
917 AM CST THU FEB 24 2005

...THE FLASH FLOOD WARNING FOR FORT BEND COUNTY EXPIRED AT 915 AM
CST...

THE STRONG THUNDERSTORMS WHICH PROMPTED THE FLASH FLOOD WARNING HAVE 
MOVED OUT OF THE AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2967 9594 2955 9579 2965 9561 2977 9582

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 3:10 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 3:10 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CST THU FEB 24 2005

.DISCUSSION...
FIRST ORDER OF BUSINESS WILL BE TO CANCEL THE NPW DENSE FOG ADVISORY.
OUTFLOW BOUNDARY FROM EARLIER STORMS ENABLED FOG TO THIN OUT ACROSS
THE COASTAL ZONES. SOME PATCHY DENSE FOG IS STILL POSSIBLE OVER OUR
SW ZONES THROUGH SUNRISE BUT NOT ENOUGH TO JUSTIFY AN ADVISORY.

COLD FRONT WAS LOCATED ACROSS OUR NRN ZONES FROM SAN MARCOS TO JUST
NORTH OF COLLEGE STATION TO NEAR JASPER. THE FRONT WILL CONTINUE
MOVING SLOWLY SOUTHWARD...PUSHING OFF THE COAST BY LATE MORNING. TEMPS
ARE AT THEIR HIGHEST NOW AND WILL SLOWLY FALL THROUGH THE DAY. A LARGE
COMPLEX OF SHRA/TSRA WAS LOCATED OVER CENTRAL TEXAS...WITH THE
STRONGEST STORMS BETWEEN SAN ANTONIO AND CORPUS CHRISTI. WILL NEED TO
WATCH THESE CLOSELY AS THEY COULD IMPACT OUR SW ZONES FROM 11Z-15Z
WITH POSSIBLE SEVERE WEATHER.

COMBINATION OF LOW LEVEL JET...PWS OF 1.2-1.4 INCHES...AND INCREASING
DIFFLUENCE ALOFT (AIDED BY PROXIMITY TO RRQ OF UPPER JET) WILL FAVOR
DEVELOPMENT OF NUMEROUS SHRA/TSRA ACROSS SE TX THIS MORNING. THE MAIN
THREAT WILL BE HEAVY RAINFALL. HPC HAS PLACED THE SOUTHERN HALF OF SE
TX IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. HAVE DECIDED TO MENTION
LOCALLY HEAVY RAIN IN ALL ZONES TODAY. HOWEVER...WILL MENTION IN
HWOHGX THAT HEAVIEST AMOUNTS ARE EXPECTED OVER OUR SOUTHERN HALF. WILL
CALL FOR WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH...WITH ISOLATED
TOTALS OF 2 TO 4 INCHES THROUGH THIS EVENING. GIVEN THAT YESTERDAYS
RAINFALL WAS VERY SPOTTY...WILL HOLD OFF ON ISSUANCE OF AN FFA.
HOWEVER...SOME LOCALIZED FLOODING PROBLEMS ARE POSSIBLE.

MUCH OF THE CONVECTION WILL BECOME ELEVATED IN NATURE WHICH WILL LIMIT
THE SEVERE WEATHER THREAT AFTER MID-MORNING. HOWEVER...THE STRONGEST
STORMS COULD PRODUCE SMALL HAIL.

PRECIP WILL DECREASE FROM NORTH TO SOUTH BY MIDNIGHT. MAINTAINED LOW
POPS FOR FRIDAY WITH SE TX STILL IN THE SOUTHWEST FLOW ALOFT.

GFS/ECMWF ARE TRENDING FASTER WITH THE REMNANTS OF THE UPPER LOW
CROSSING TEXAS OVER THE WEEKEND. BEST ISENTROPIC LIFT IS NOW FORECAST
TO TAKE PLACE FROM SAT AFTN THROUGH SUNDAY MORNING. WILL KEEP POPS ON
THE LOW SIDE WITH PWS FORECAST TO REMAIN UNDER AN INCH. ANOTHER
FROPA IS EXPECTED MONDAY WHICH WILL DRY THINGS OUT FOR A DAY OR TWO.
MODELS DISAGREE FROM WEDNESDAY ONWARD SO WENT WITH THE STATUS QUO.

35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      57  45  59  42  60 /  80  30  20  10  20
HOUSTON (IAH)              59  47  60  44  60 / 100  50  20  10  20
GALVESTON (GLS)            63  51  59  50  60 / 100  60  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Feb 24, 6:15 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
615 AM CST THU FEB 24 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
615 AM CST THU FEB 24 2005

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS ALL OF SOUTHEAST TEXAS
TODAY...
...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS MORNING OVER THE
SOUTHERN THIRD OF THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST TEXAS
TODAY AS A COLD FRONT INTERACTS WITH A MOIST AND UNSTABLE AIRMASS IN
PLACE.

THE MAIN HAZARDOUS WEATHER THREAT TODAY WILL BE MINOR FLOODING DUE TO
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS THROUGH THIS EVENING WILL
AVERAGE 1 TO 2 INCHES. ISOLATED RAINFALL TOTALS OF 3 TO 5 INCHES ARE
POSSIBLE MAINLY OVER THE SOUTHERN HALF OF SOUTHEAST TEXAS. THE HEAVY
RAINFALL COULD CAUSE LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
UNDERPASSES...AND OTHER LOW LYING SPOTS.

IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING
ALONG AND SOUTH OF A LINE FROM EDNA TO HOUSTON TO WINNIE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE
SEVERE WEATHER THREAT IS EXPECTED TO END BY MIDDAY.

THE RAIN WILL TAPER OFF FROM NORTH TO SOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS POSSIBLE TODAY.

In the hours before

Special weather statement, Feb 24, 5:00 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CST THU FEB 24 2005

GMZ330-350-TXZ210-226-235>237-241600-
BRAZORIA-COLORADO-JACKSON-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-WHARTON-
500 AM CST THU FEB 24 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT COVERS THE SOUTHWEST PORTIONS OF SOUTHEAST TEXAS AND THE MIDDLE
TEXAS COAST.

THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...COLORADO...
JACKSON...MATAGORDA...AND WHARTON. THE WATCH ALSO INCLUDES MATAGORDA
BAY AND THE COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NAUTICAL MILES.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED JUST WEST OF
VICTORIA AT 500 AM. THIS CLUSTER OF THUNDERSTORMS WILL MOVE EASTWARD
ACROSS THE WATCH AREA THROUGH MID MORNING. CONDITIONS APPEAR FAVORABLE
FOR SOME OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN OR NEAR THE WATCH AREA SHOULD BE PREPARED FOR THE
POSSIBILITY OF SEVERE WEATHER THIS MORNING. BE PREPARED TO TAKE
QUICK ACTION IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS SOURCES FOR FURTHER
WEATHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:05 PM CSTSevere Thunderstorm WarningHGXWaller40 min
Feb 23, 8:22 PM CSTSevere Thunderstorm WarningHGXHarris53 min
Feb 23, 8:38 PM CSTSevere Thunderstorm WarningHGXHarris52 min
Feb 23, 8:48 PM CSTSevere Thunderstorm WarningHGXWaller42 min
Feb 23, 9:01 PM CSTSevere Thunderstorm WarningHGXHarris46 min
Feb 23, 9:26 PM CSTSpecial Marine WarningHGX2 hr
Feb 24, 5:07 AM CSTSevere Thunderstorm WarningHGXJackson38 min
Feb 24, 5:51 AM CSTSpecial Marine WarningHGX114 min
Feb 24, 6:40 AM CSTTornado WarningHGXChambers, Fort Bend, Harris275 days
Feb 24, 7:14 AM CSTSpecial Marine WarningHGX2 hr
Feb 24, 7:45 AM CSTSpecial Marine WarningHGX2 hr
Feb 24, 8:33 AM CSTSpecial Marine WarningHGX87 min
Feb 24, 10:06 AM CSTSpecial Marine WarningHGX39 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.